Jump to content
ACN Latitudes Forums
  • pandas-cover-cropped.pngYour Child Has Changed; Should You Consider PANDAS?

    Have you seen our PANDAS eBook?  Our book is a helpful primer in a friendly question & answer format.  This eBook contains useful information to understand the symptoms of PANDAS, how it is diagnosed (including lab tests), the different types of treatments, approaches for prevention, and how to find the help and support that you need.  Your satisfaction is guaranteed. Learn more

momslove

How do you know when you can stop a treatment? or what to stop...

Recommended Posts

DD is showing improvements (overcoming some OCD behaviors and doing some online school work), but liver enzymes are elevated. Could it be (wishing) that the antibiotics and antifungals have done their job and she just needs time to learn to be "normal"? I want to give her a break from the meds, but don't want to interfere with necessary treatment. I also don't want to do harm by continuing meds that might be damaging her liver... Have gotten no reply yet from the provider...

Share this post


Link to post
Share on other sites

If I saw improvement, I would continue with meds. until doctor returned a phone call. I would also be calling the doctor or leaving messages everyday until a call was returned. You have a right to be concerned and the doctor should be returning their messages even if they are on vacation. Our doctor does return those calls even when he was on active duty in the reserves. Hang in there and glad to know that you are seeing some improvement. This should at least be somewhat of a clue as to what is going on in DD body.

Share this post


Link to post
Share on other sites

DD showed elevated ALT and AST markers shortly after beginning abx treatment with Biaxin/rifampin. After much humming and hawing (because there is some discussion on whether it can be used with rifampin) I decided to start supplementing with milkthistle (250mg at bedtime) and her markers declined back to normal. They remained normal for the rest of her treatment. We ran CBC and CMP monthly.

 

If you think you need to make a switch from antibiotics I can tell you from experience that herbals (we are using Stephen Buhner's protocol for bartonella/babesia) work as well for us as antibiotics did at reducing inflammation and resolving symptoms:

 

Herbal Antibiotics, 2nd Edition: Natural Alternatives for Treating Drug-resistant Bacteria

 

Healing Lyme Disease Coinfections: Complementary and Holistic Treatments for Bartonella and Mycoplasma

Share this post


Link to post
Share on other sites

What medications is your DD taking? Some people can't tolerate medications or supplements that are high in sulfurs.

 

Three in my family have a genetic mutation on our CBS gene that reduces our ability to "detoxify" sulfurs and this puts a heavier load on the liver. I was taking N-acetylcysteine - a supplement good for detox and mucus thinning - and it seriously raised my ALT and AST liver enzymes into the 70's (normal is below 50). I stopped the NAC and re-tested a month later and the enzymes were in the 20s. My DH recently switched his blood pressure meds because one was high in sulfur and his liver enzymes were elevated (haven't re-tested yet). My DD can't tolerate milk thistle for the same reason - tho milk thistle is great for liver detox, it's also a sulfur and it's not the right supplement for her.

 

So maybe it isn't a question of whether the meds are "working" to fight infection, but rather whether they're the right meds for her body. If she still has symptoms, then I'd say you're not done with treatment. Most lyme docs continue to treat until you're 2 months symptom-free. You may instead want to discuss switching meds rather than stopping treatment altogether.

Share this post


Link to post
Share on other sites

Thank you all for responding.

 

Heard from our nurse practitioner's office today. They recommended taking activated charcoal and call if symptoms change for the worse. The nurse practitioner will call next week when she is in the office.

 

DD is taking a number of meds that could be toxic to the liver according to my online reading. She takes rifampin, biaxin, nystatin, diflucan, levothyroxine, fluvoxamine, melatonin, vitamin D, fish oil, and probiotics. I did not give her antibiotics and antifungals last night (2nd doses) because I was feeling so distressed about it. When she asked why, I did tell her that her labs showed her liver was getting a little stressed with all the meds. I told her this, in part, because I was trying to convince her to take a spoonful of the lipid glutathione that was recommended, but smells SO bad. She refused. Today she told me that she is more anxious and ocd so I shouldn't stop giving her the meds like I did last night... I can't link it to just my change in her meds though because she also told me that textures are bothering her more again for the past couple of days...

 

I did read a bit about nac and milk thistle and the liver. It gets so complicated. I have to find her old allergy test results as I read that those with allergy to ragweed maybe should not take milk thistle.

 

I really do appreciate the information, suggestions, and questions from you all! Thanks again.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...